STOP SSRI WEIGHT GAIN

You are here because you've gained weight while on an SSRI (selective serotonin reuptake inhibitor). Maybe your doctor did not tell you this was  a possibility. Or she did but you were desperate to try anything to feel better and are now wondering how to stop the weight gain. I'm not a medical professional -- but I am a professional researcher. You can contact me at ssriweight@gmail.com. My goal is to share all helpful information received.

The questions we would all like answered: 

1. Is it possible to take an SSRI without gaining weight? 
For many, the answer is no. Manufacturers list weight gain as one of the possible side effects of SSRIs. They also list weight loss as a possible side effect. The web is chock full of personal accounts of the difficulties relating to managing weight gain issues while on an SSRI -- so anecdotally at least, weight gain seems to be a primary complaint. For many users, it seems that taking an SSRI will lead to weight gain - sometimes despite having a healthy lifestyle and no prior unaccounted for weight gain.

Its not clear how seriously manufacturers deem the weight gain side effect to be, or whether much research is going into figuring out how to stop SSRI weight gain. I have not found studies detailing whether using weight loss products (prescription or over the counter) is safe and effective while on an SSRI. Let me know if you have any information on this topic: ssriweight@gmail.com.

The medical profession also widely acknowledges that SSRI use can lead to weight gain. While the advice given - decrease calorie consumption and exercise - is good, it does not seem to help people stop the weight gain associated with SSRIs. I've found countless accounts of people diligently counting calories and exercising while still gaining substantial amounts of SSRI weight. 

2. Can you stop and reverse weight gain while still taking an SSRI? 
I was unable to stop gaining weight while while on an SSRI (citalopram). Despite working out with a personal trainer during the entire time I was on the medication and following a very healthy diet, I was slowly but steadily gaining weight. I am a very petite 5'2. I started meds at 108lbs, and stopped at 122lbs. 

Although the medication worked well to alleviate my anxiety and depression, ultimately I found the weight gain intolerable and I stopped taking it. My weight gain was most noticeable on my face, abdomen, thighs and back of the arms. For a very active and relatively young woman, I also had a very high fat to muscle ratio. My story is probably familiar to many - you understand the mechanics of weight gain, work within its parameters to maintain or lose weight and are unsuccessful. 

Anecdotally, it seems that unhappiness about weight gain is a major reason why people stop taking SSRIs.  It also seems that most people find it impossible to lose weight while on the medication. I know that I might have continued on the medication had I been able to lose the weight I gained. The prospect of gaining 5-10 or more lbs per year for the foreseeable future proved to be too daunting a proposition.

3. Do you need to stop taking the SSRI to lose the weight gained? 
I spent a long time searching the net for an answer to this question. For me, the answer was yes. I needed to stop taking the SSRI to start losing the weight gained. I very slowly (over a 6 month period - I'd been on for 2 years) weaned of citalopram. I did not lose any weight while gradually stopping the medication. I've been off the medication for 6 months and have lost only about 5lbs. I was on a home delivered high nutrition calorie restricted diet for the first six weeks I was med-less, and take either a weight training class or do aerobic activities 6-7 days a week. I am frustrated by the glacial pace of my weight loss. 

Many forum users report fairly quick weight loss after stopping the medication. It seems that lots of effort has to go into losing SSRI weight - the weight does not just melt-off because you've stopped the meds. Many former SSRI users also report feeling hypoglicemic (see below) even after stopping the medication. This makes weight loss more difficult.

Personally, I'm still looking for a combination of diet and exercise that will pay off quickly. I find that I am still wobbly or dizzy if I don't eat on a regular schedule. I've found that eating a sufficient amount of protein- particularly in the morning is very helpful in achieving my exercise and nutrition goals for the day. I am still unhappy with how extensive the visible dimpling is on my belly, thighs and back of the arms. This is puzzling, because I am otherwise well-muscled. I am concerned that this is another specific trait of SSRI weight gain.

4. How do you lose the extra pounds once you've gotten off an SSRI?
Let me know how you are achieving your weight loss goal. I am compiling weight gain/loss experiences on SSRIs - and am looking for personal answers to this and the other questions posed. I am particularly interested in learning whether there are people who have managed to stop and reverse SSRI weight gain while still taking the meds and how they did this. Please e-mail me at ssriweight@gmail.com. My goal is to share all helpful information received.


SSRIs and weight gain in a nutshell:

* Why do SSRIs cause weight gain? The reason is unknown - Many forum users report feeling weak, dizzy and frequently hungry while on the medication. There are also formal studies showing that hypoglicemia is common among SSRI users. It is interesting to note that some people report unpleasant feelings of weakness when they don't eat even after stopping SSRIs. 

*Do SSRIs permanently change your metabolism? This is also not known. But hypoglicemia may indicate increased insulin levels in the blood.  This is an interesting possibility, as many people report gaining weight while on SSRIs while cutting calories and exercising. 

* Are certain SSRIs more likely to cause weight gain? Revolution Health compiled the following list: Likely to cause weight gain -- Paxil, Lexapro, Marplan. Less likely -- Prozac, Luvox, Zoloft, Celexa and Wellbutrin. Anecdotally, I've found forum users attesting to weight gain on all these SSRIs as well as on others in the market. There does not appear to be a particular SSRI that protects the user from weight gain.

* How quickly do SSRIs cause weight gain? A review published in 2003 by the Cleveland Clinic stated that while weight gain is a possible side effect with an SSRI it may be more likely after 6 months of use. SSRI forum participants report weight gain at various times - shortly after beginning the medication or years after. 

* Does switching SSRIs help? According to an article on WebMD switching drugs may help. I've fund no anecdotal information from from forum users backing this idea. 


citalopram (Celexa, Cipramil, Cipram, Dalsan, Recital, Emocal, Sepram, Seropram, Citox) dapoxetine (Priligy) escitalopram (Lexapro, Cipralex, Esertia) fluoxetine (Prozac, Fontex, Seromex, Seronil, Sarafem, Ladose, Fluctin (EUR), Fluox (NZ), Depress (UZB), Lovan (AUS)) fluvoxamine (Luvox, Fevarin, Faverin, Dumyrox, Favoxil, Movox) indalpine (Upstene) (discontinued) paroxetine (Paxil, Seroxat, Sereupin, Aropax, Deroxat, Divarius, Rexetin, Xetanor, Paroxat, Loxamine) sertraline (Zoloft, Lustral, Serlain) zimelidine (Zelmid, Normud) (discontinued)